An official ATS statement: hepatotoxicity of antituberculosis therapy.

@article{Saukkonen2006AnOA,
  title={An official ATS statement: hepatotoxicity of antituberculosis therapy.},
  author={Jussi J. Saukkonen and David L. Cohn and Robert M. Jasmer and Steven Schenker and John A. Jereb and Charles M. Nolan and Charles A Peloquin and Fred M. Gordin and David P Nunes and Doris B. Strader and John Bernardo and Raman Venkataramanan and Timothy R Sterling},
  journal={American journal of respiratory and critical care medicine},
  year={2006},
  volume={174 8},
  pages={
          935-52
        }
}
Drug-induced liver injury (DILI) is a problem of increasing significance, but has been a long-standing concern in the treatment of tuberculosis (TB) infection. The liver has a central role in drug metabolism and detoxification, and is consequently vulnerable to injury. The pathogenesis and types of DILI are presented, ranging from hepatic adaptation to hepatocellular injury. Knowledge of the metabolism of anti-TB medications and of the mechanisms of TB DILI is incomplete. Understanding of TB… Expand

Paper Mentions

Interventional Clinical Trial
The primary objective is to determine whether Leukotriene A4 hydrolase (LTA4H) genotype, defined at randomisation, determines dexamethasone's clinical effectiveness when added to the… Expand
ConditionsDrug-Induced Liver Injury, Tuberculosis, Tuberculous Meningitis
InterventionDrug, Other
Interventional Clinical Trial
The investigators will conduct a randomized, double blind, placebo controlled trial of adjunctive dexamethasone in the initial (6-8 weeks) treatment of tuberculous meningitis in… Expand
ConditionsDrug-Induced Liver Injury, HIV, IRIS, (+2 more)
InterventionDrug, Other
Interventional Clinical Trial
Idiopathic infantile hypercalcemia(IIH) is a rare,genetic disorder of mineral metabolism. Biallelic loss of functions mutations of CYP24A1, the gene encoding the 24-hydroxylase enzyme… Expand
ConditionsIdiopathic Infantile Hypercalcemia - Mild Form
InterventionDrug
Interventional Clinical Trial
The Alcohol Drinkers' Exposure to Preventive Therapy for TB (ADEPTT) will examine the safety and tolerability of, and adherence to, 6 months of daily INH (6H) in 300 TB and HIV-infected… Expand
ConditionsAlcohol Abuse, HIV/AIDS, Tuberculosis
InterventionDrug
Antituberculosis Drug-Induced Liver Injury: An Ignored Fact, Assessment of Frequency, Patterns, Severity and Risk Factors
TLDR
All patterns of TB DILI with varying severity were present, and age > 35 years, malnutrition, extrapulmonary TB and concomitant use of hepatotoxic drugs were risk factors for TB D ILI. Expand
Antituberculous drug-induced liver injury: current perspective.
  • H. Devarbhavi
  • Medicine
  • Tropical gastroenterology : official journal of the Digestive Diseases Foundation
  • 2011
TLDR
Simultaneous rechallenge with combination drugs or sequential treatment have similar incidence of DILI, although increasing reports about the role of pyrazinamide in DILi and on rechallenges warrants its careful use. Expand
Burden of antituberculosis and antiretroviral drug-induced liver injury at a secondary hospital in South Africa.
TLDR
TBT- or ART-associated DILI is a common reason for presentation at a referral hospital in South Africa and in-hospital and 3-month mortality are high. Expand
Antitubercular therapy in patients with cirrhosis: challenges and options.
TLDR
Frequency of hepatotoxicity is increased in patients with liver cirrhosis, frequently leading to severe liver failure, and there are no established guidelines for the treatment of TB in relation to the severity of liver disease. Expand
Evaluation of risk factors for antituberculosis treatment induced hepatotoxicity.
TLDR
Older age, poor nutritional status including baseline hypoalbuminaemia were independent predictors of occurrence of anti-TB DIH and Clinicians should be vigilant for occurrence of hepatotoxicity in this high risk group. Expand
Drug-induced liver injury from antituberculous treatment: a retrospective study from a large TB centre in the UK
TLDR
Only a quarter of patients who developed DILI had British or American Thoracic Society defined criteria for pre-emptive LT monitoring, suggesting that all patients on ATT should be considered for universal liver monitoring particularly during the first 8 weeks of treatment. Expand
Anti-Tuberculosis Drug-Induced Hepatotoxicity: A Review
TLDR
This review article deals with the current incidence, mechanism of liver damage induced by different anti-TB drugs and risk factors responsible for anti- TB-DIH, which might provide suitable information for future studies to develop safer treatment for TB. Expand
Correlation of antituberculosis drug-related liver injury and liver function monitoring: A 12-year experience of the Taiwan Drug Relief Foundation.
TLDR
It is concluded that patients with severe ATLI whose records were collected by the TDRF have a high mortality and checking of liver biochemical tests prior to antituberculosis treatment and periodic monitoring of these tests thereafter are highly suggested. Expand
Antituberculosis drug-induced liver injury in chronic hepatitis and cirrhosis.
TLDR
Hepatotoxic anti-TB drugs may be safely used in the patients with chronic liver disease including compensated cirrhosis if number of hepatotoxic drugs used is adjusted appropriately. Expand
A prospective study of antituberculous drug-induced hepatotoxicity in an area endemic for liver diseases
TLDR
Anti-TB-DIH is not uncommon, needs early recognition and treatment, and is more in patients with pre-existing liver disease and low BMI, rather than age, gender, raised baseline transaminases level, and inactive hepatitis B or C carrier state. Expand
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 185 REFERENCES
Incidence of Hepatotoxicity Due to Antitubercular Medicines and Assessment of Risk Factors
TLDR
Timely detection and temporary withdrawal of the offending agent can completely cure antitubercular drug—induced hepatotoxicity. Expand
Hepatotoxicity due to antituberculosis therapy. Clinical profile and reintroduction of therapy.
TLDR
The results showed that ATT-induced hepatitis carried significant morbidity and mortality, that malnutrition was common in patients with ATT-related hepatitis, and that potentially hepatotoxic antituberculosis agents could be safely reintroduced after recovery from hepatitis. Expand
Hepatotoxic reactions in children with severe tuberculosis treated with isoniazid‐rifampin
TLDR
The possibility that hepatocellular damage may be due to the effect of tubercle bacilli products liberated in the liver after their destruction by antituberculous drugs is suggested, however, the high rate of hepatotoxic reactions warns that the dose of 10 mg INH/kg/day should not be exceeded when that drug is combined with RIF. Expand
Antituberculosis drug-induced hepatotoxicity. The role of hepatitis C virus and the human immunodeficiency virus.
TLDR
Infection with hepatitis C and HIV are independent and additive risk factors for the development of DIH during TB therapy and the treatment of hepatitis C with alpha-interferon may allow the reintroduction of anti-TB agents in those who previously developed DIH when exposed to these drugs. Expand
Hepatotoxicity of rifampin and isoniazid. Is it all drug-induced hepatitis?
TLDR
The study highlights that the endemicity of viral hepatitis in developing countries, among other factors, could also be responsible for the reported higher incidence of hepatotoxicity from developing countries and also for the increased risk of hepatOToxicity seen in severe tubercular disease. Expand
Isoniazid hepatotoxicity associated with treatment of latent tuberculosis infection: a 7-year evaluation from a public health tuberculosis clinic.
TLDR
The results suggest Moderate-to-severe hepatotoxicity frequently occurs without symptoms, suggesting the value of more widespread AST monitoring, and consistent with earlier trials, INH hepatoxicity is age related. Expand
Evaluation of clinical and immunogenetic risk factors for the development of hepatotoxicity during antituberculosis treatment.
TLDR
The results suggest that the risk of hepatotoxicity from antituberculosis drugs is influenced by clinical and genetic factors. Expand
Liver injury during antituberculosis treatment: an 11-year study.
TLDR
Overall, hepatotoxicity during antituberculosis treatment can be monitored and managed easily and the drugs can be continued or reintroduced in full in most cases. Expand
Hepatotoxicity of rifampin and pyrazinamide in the treatment of latent tuberculosis infection in HIV-infected persons: is it different than in HIV-uninfected persons?
TLDR
Very little liver injury associated with either isoniazid or RZ in the HIV-infected subjects is demonstrated, leaving unclear the reasons for serious RZ-related liver damage in the general population. Expand
Antituberculosis drug‐related liver dysfunction in chronic hepatitis B infection
TLDR
For patients given anti‐TB drugs, HBV carriers who developed liver dysfunction were younger and had more severe liver injury compared with noncarriers and age and hepatitis B infection were the only 2 significant risk factors for hepatotoxicity related to anti-TB therapy. Expand
...
1
2
3
4
5
...